Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 107, NWS Birmingham, AL

April 5, 2003Barbour County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2003, 4:41 PM CST for Barbour County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2003, 4:41 PM CST (22:41 UTC)
Expired
Apr 5, 2003, 5:15 PM CST
In force
34 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Barbour County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
711 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WUUS54 KBMX 052241
SVRBHM
ALC005-052315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CST SAT APR 5 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBOUR COUNTY IN SOUTHEAST ALABAMA

* UNTIL 515 PM CST

* AT 437 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LOUISVILLE...MOVING EAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CLAYTON AND
TEXASVILLE.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3190 8562 3181 8566 3165 8543 3188 8532

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:48 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 5, 2:48 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
248 PM CST SAT APR 05 2003

VERY UNSETTLED WEATHER PATTERN THROUGH MIDDLE OF WEEK WITH SEVERE
STORMS POSSIBLE SUNDAY AFTERNOON THROUGH SUNDAY NIGHT...AND AGAIN
MONDAY AFTERNOON.  APPEARS FRONT HAS STALLED OUT AS DEWPOINT
TEMPERATURE AT TUSCALOOSA JUMPED 5 DEGREES AS WIND SHIFTED BACK TO
THE SOUTHWEST PAST HOUR. SHORT WAVE TROF OVER SOUTHEAST LOUISIANA
FORECAST TO MOVE ALONG THE THE COAST THIS EVENING AND WILL CONTINUE
TO TRIGGER SHOWERS AND TSTMS OVER SOUTHERN COUNTIES.

FRONT WILL SHIFT NORTHWARD ON SUNDAY AS SURFACE LOW SPINS UP OVER
THE SOUTHERN PLAINS STATES.   AVN/GFS SIMILAR IN TRACK OF SURFACE
LOW FROM EASTERN OKLAHOMA EASTWARD INTO WESTERN TENNESSEE SUNDAY
NIGHT.  AVN IS FASTER WITH MOVEMENT OF LOW...BUT BOTH MODELS KEEP
ALABAMA IN WARM AND UNSTABLE AIRMASS.  AT THIS TIME...BEST CHANCE
OF SEVERE STORMS LOOKS TO BE LATE SUNDAY AFTERNOON THROUGH 3 AM
MONDAY. HOWEVER...SOME ISOLATED SEVERE STORMS POSSIBLE NEAR WARM
FRONT SUNDAY AFTERNOON.  SPC DAY2 OUTLOOK HAS MODERATE RISK FOR
WESTERN COUNTIES...WITH SLIGHT RISK COVERING REMAINDER OF ALABAMA.

SURFACE BASED LIS ARE LOWEST MONDAY AFTERNOON AS FRONT SINKS SLOWLY
INTO NORTH ALABAMA.  MORE SEVERE STORMS POSSIBLE OVER SOUTHERN
COUNTIES...BUT LIMITED UPPER LEVEL DYNAMICS AND WEAKER SHEAR WILL
PROMOTE MORE PULSE STORMS.  GFS NOW HAS FRONT STALLING OUT OVER
CENTRAL ALABAMA MONDAY AFTERNOON...WITH STRONG WAVE DEVELOPING ALONG
FRONT.  I WILL INTRODUCE RAIN INTO FORECAST FOR MONDAY NIGHT AND
TUESDAY FOR SOUTHERN COUNTIES.  GFS ALSO DEVELOPING STRONG CUT-OFF
LOW OVER THE LOWER MISSISSIPPI VALLEY BY MID WEEK.  I WILL TREND
TOWARDS A MORE PESSIMISTIC OUTLOOK FOR THESE DAYS AS WELL.

BHM 54 73 64 78 55/ 20 70 80 30
MGM 58 79 64 81 58/ 30 40 60 50

.BHM...NONE.

ROSE/58
Hazardous weather outlook, Apr 5, 1:00 PM CST, 3 hours 41 minutes before
ALZ011>015-017>050-052100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CST SAT APR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A COLD FRONT HAS PUSHED INTO CENTRAL ALABAMA AND WILL STALL SOUTH
OF THE BIRMINGHAM AREA TONIGHT.  SCATTERED SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED ALONG AND SOUTH OF THE FRONT...MAINLY FROM
INTERSTATE 20 AND SOUTH.  WITH THE ABUNDANT AFTERNOON SUNSHINE...A
FEW OF THESE STORMS COULD BECOME STRONG...WITH THE MAIN THREAT BEING
GUSTY WINDS AND SMALL HAIL.  IF STRONG STORMS DEVELOP...THEY WILL
BE ALONG AND SOUTH OF A LINDEN...TO MARION...TO JEMISON...TO
GOODWATER...TO STANDING ROCK LINE.  ALTHOUGH THERE IS A POSSIBILITY
FOR SOME STRONG STORMS...NO SEVERE STORMS ARE EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

AS THE FRONT MOVES NORTH ON SUNDAY AS A WARM FRONT...STRONG TO
SEVERE THUNDERSTORMS CAN BE EXPECTED IN THE VICINITY OF THE FRONT.
THE STORM PREDICTION CENTER HAS PLACED ALL OF THE BIRMINGHAM
FORECAST AREA IN A SLIGHT RISK FOR SUNDAY...AND A SMALL
PORTION OF WEST CENTRAL ALABAMA HAS BEEN PLACED UNDER A
MODERATE RISK.  HEAVY RAINFALL MAY PRODUCE LOCALIZED FLOODING AS
WELL.

THE STRONG TO SEVERE WEATHER ON SUNDAY COULD CONTINUE INTO MONDAY.
THE UPPER LEVEL SUPPORT WILL MOVE AWAY FROM THE AREA BY MONDAY
MORNING...AND STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN MONDAY
AFTERNOON WITH THE PASSAGE OF THE ACTUAL SURFACE FRONT.

STAY TUNED FOR FURTHER INFORMATION CONCERNING THE TIMING AND EXTENT
OF THE HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY THROUGH TONIGHT...BUT BE PREPARED FOR
POSSIBLE ACTIVATION FROM EARLY SUNDAY AFTERNOON AND INTO MONDAY.

In the hours before

Special weather statement, Apr 5, 3:07 PM CST, 1 hour 34 minutes before
ALZ011>015-017>050-060330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CST SAT APR 05 2003

...SEVERE WEATHER LIKELY ACROSS ALABAMA SUNDAY AND SUNDAY
NIGHT...

A WEAK FRONT SETTLED OVER CENTRAL ALABAMA SATURDAY AFTERNOON.  SOUTH
OF THE FRONT...WARM AND UNSTABLE AIR WILL BEGIN TO WORK NORTHWARD ON
SUNDAY...AS A STORM SYSTEM OVER THE SOUTHERN PLAINS INTENSIFIES.  THE
STORM SYSTEM IS FORECAST TO MOVE EASTWARD SUNDAY AFTERNOON...AND
STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP OVER LOUISIANA AND
MISSISSIPPI...AND THEN SPREAD INTO WEST ALABAMA LATE SUNDAY AND INTO
SUNDAY NIGHT.  THE HIGHEST RISK OF SEVERE STORMS IS OVER AREAS WEST
OF INTERSTATE 65.  THE STORM SYSTEM WILL CONTAIN WIND FIELDS
FAVORABLE FOR THE DEVELOPMENT OF SUPERCELLS WITH TORNADOES.

THOSE PLANNING TO ATTEND OUTDOOR FESTIVITIES SHOULD CLOSELY MONITOR
WEATHER FORECASTS AND BE ABLE TO TAKE QUICK ACTION IF WARNINGS ARE
ISSUED.  LATER STATEMENTS WILL BE ISSUED ON THIS DEVELOPING
HAZARDOUS WEATHER EVENT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:55 PM CSTSevere Thunderstorm WarningBMXPike50 min
Apr 5, 5:15 PM CSTSevere Thunderstorm WarningBMXBarbour30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.